Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 138, NWS Albuquerque, NM

June 26, 2008Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 26, 2008, 4:17 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 4:17 PM MDT (22:17 UTC)
Expired
Jun 26, 2008, 5:00 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 42 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:00 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 26, 3:00 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU JUN 26 2008

.DISCUSSION...
DAILY ROUNDS OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE AS THE 500 MB HIGH PRESSURE CENTER MOVES
FROM SOUTH OF NM TODAY...TO THE NM/AZ BORDER SATURDAY...THEN OVER
AZ MONDAY THROUGH THE MIDDLE OF THE COMING WORK WEEK. THE
NORTHWEST PLATEAU WILL CONTINUE TO BE THE AREA LEAST FAVORED FOR
PRECIPITATION...EXCEPT FOR THIS EVENING WHEN A SHORTWAVE MIGRATING
AROUND THE RIDGE WILL WORK WITH A RECENT SOUTHERLY MOISTURE SURGE
TO TRIGGER ISOLATED STORMS ACROSS THAT AREA. IN FACT...IT IS
DIFFICULT TO RULE OUT A BRIEF SHOWER OR THUNDERSTORM ANYWHERE IN
THE FORECAST AREA THIS EVENING. WITH DEW POINTS IN 40S AND 50S...THE
SOUTHEAST PLAINS HAVE THE BEST CHANCE OF RECEIVING MEASURABLE
PRECIPITATION THIS EVENING AND LATE TONIGHT.

AS THE HIGH PRESSURE CENTER MOVES WEST OF THE FORECAST AREA THIS
WEEKEND...BACK DOOR COOL FRONTS SHOULD DIVE INTO THE FORECAST AREA
AND INCREASE THE CHANCE FOR THUNDERSTORMS. TIMING IS SOMEWHAT
UNCERTAIN...BUT FRONTS ARE CURRENTLY EXPECTED TO PENETRATE THE
AREA FRIDAY NIGHT AND SUNDAY. MODELS PREVIOUSLY INDICATED THE
FRONT COULD ARRIVE EARLIER ON FRIDAY...SO WE HAVE SCATTERED POPS
IN THE NORTHEAST FOR FRIDAY AFTERNOON. THIS COULD BE OVERDONE IF
MODELS CONTINUE WITH THE TREND OF DELAYING THE FRONT. WE ALSO
EXPECT AN EAST WIND TO GUST AROUND 35 MPH BELOW CANYONS OPENING
INTO THE RIO GRANDE VALLEY LATE FRIDAY NIGHT...IF THE BACK DOOR
COLD FRONT REACHES THE VALLEY BY THEN. THE EAST WIND IS LIKELY TO
RETURN BELOW CANYONS SATURDAY NIGHT DUE TO CONVECTION ON THE
EASTERN PLAINS...AND SUNDAY NIGHT WITH THE NEXT FRONTAL BOUNDARY.
AS THE MOISTURE DEEPENS ACROSS THE EASTERN PLAINS...AND SHORTWAVES
DRIVE THOSE FRONTS INTO OUR AREA...PORTIONS OF THE EASTERN PLAINS
COULD ALSO EXPERIENCE SOME SEVERE THUNDERSTORMS THIS WEEKEND. THE
BEST CHANCE FOR SEVERE WEATHER SHOULD FAVOR EAST CENTRAL AND
NORTHEAST COUNTIES.

A LEE TROUGH IS EXPECTED TO DEVELOP ON THE EASTERN PLAINS DURING
THE COMING WORK WEEK...WITH NO MORE BACK DOOR INTRUSIONS EXPECTED
UNTIL THE END OF THE WEEK. THUS...LOOK FOR TEMPERATURES TO
INCREASE AND THUNDERSTORM ACTIVITY TO DECREASE DURING THE EARLY TO
MIDDLE PART OF THE WEEK.

44

&&

.AVIATION...
ISOLD TO SCT SHRA/TSRA WILL CONTINUE TO FORM OVER AND AROUND HIGHER
TERRAIN AND MOVE EAST ACROSS NEW MEXICO THROUGH THE
AFTERNOON...CREATING LCL MTN OBSCURATIONS...MVFR CIGS AND VSBYS WITH
BRIEF INTRUSIONS INTO IFR. THE MAJORITY OF THE STORM ACTIVITY SHOULD
DRASTICLY DECREASE AROUND SUNSET WITH ONLY ISSOLATED STORMS
REMAINING. NOCTURNAL CONDITIONS SHOULD BE FAIR WITH NO CIGS OR VSBYS
RESTRICTIONS ANTICIPATED. LESS CONVECTIONS IS ANTICIPATED FOR
TOMORROW...HOWEVER SOME ISSOLATED SHRA/TSRA ARE EXPECTED...MAINLY
OVER THE EASTERN PLAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...

STORMS WILL CONTINUE TO BE A MIX OF WET AND DRY ACROSS THE
WESTERN PART OF THE STATE...THE NORTHERN MTNS EAST THRU THE NE
PLAINS STILL LOOK TO BE THE DRIEST AREA TODAY...WITH THE WETTEST
AREA OVER THE SE PLAINS. HUMIDITY RECOVERIES WILL BE GOOD AREAWIDE
TONIGHT AND AGAIN FRIDAY NIGHT WITH THE VERY GOOD VALUES EXPECTED
ALONG THE TEXAS STATE LINE AS WELL AS THE GILA REGION.

STORM COVERAGE WEST OF THE CONTINENTAL DIVIDE IS EXPECTED TO
DECREASE FRIDAY DUE TO A DECREASE IN MOISTURE. ANOTHER SURGE OF
LOW LEVEL MOISTURE WILL RETURN EAST OF THE CONTINENTAL DIVIDE FRIDAY
NIGHT INTO SATURDAY AS A BACK DOOR FRONT MOVES SOUTHWEST INTO THE
EASTERN PLAINS OF THE STATE. MODERATE EAST GAP WINDS ARE POSSIBLE
SAT MORNING IN THE CENTRAL VALLEYS. THIS MOISTURE SURGE WILL ALLOW
FOR DAILY SHOWERS AND THUNDERSTORMS ALONG WITH AN ASSOCIATED GOOD
NOCTURNAL HUMIDITY RECOVERY OVER THE WEEKEND AND INTO EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  94  55  96 /  10   0   0   5
GALLUP..........................  52  89  49  91 /  10  10  10  10
GRANTS..........................  53  88  51  90 /  10  10  10  10
GLENWOOD........................  57  93  59  94 /  20  10  10  10
CHAMA...........................  42  84  43  83 /  20  10  10  10
LOS ALAMOS......................  54  86  54  86 /  10  10  10  20
RED RIVER.......................  39  79  41  74 /  10  20  10  20
TAOS............................  47  87  49  85 /  10  20  10  20
SANTA FE........................  56  89  57  89 /  10  20  20  20
SANTA FE AIRPORT................  57  91  56  91 /  10  20  20  20
ESPANOLA........................  56  93  55  93 /  10  10  10  20
ALBUQUERQUE HEIGHTS.............  68  93  66  94 /  20  10  20  20
ALBUQUERQUE VALLEY..............  65  95  62  94 /  20  10  20  20
ALBUQUERQUE FOOTHILLS...........  62  90  62  90 /  10  10  20  20
ALBUQUERQUE WEST MESA...........  64  95  64  94 /  10  10  10  20
SOCORRO.........................  62  94  63  94 /  20  10  10  20
SANDIA PARK/CEDAR CREST.........  53  85  54  87 /  20  20  30  20
MORIARTY/ESTANCIA...............  57  90  56  89 /  20  20  30  20
CARRIZOZO.......................  62  93  62  93 /  20  20  20  20
RUIDOSO.........................  56  86  56  83 /  20  20  20  20
RATON...........................  51  92  53  83 /  10  30  30  20
LAS VEGAS.......................  55  89  52  84 /  20  20  30  20
ROY.............................  59  92  59  83 /  20  30  30  20
CLAYTON.........................  63  93  61  85 /  20  30  30  20
SANTA ROSA......................  62  97  62  90 /  20  20  30  20
TUCUMCARI.......................  68  99  66  92 /  20  20  30  20
FORT SUMNER.....................  68  96  67  91 /  20  20  30  20
CLOVIS..........................  66  98  65  90 /  30  20  30  20
PORTALES........................  67  98  67  91 /  30  20  20  20
ROSWELL.........................  68 102  69  99 /  20  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/53
Hazardous weather outlook, Jun 26, 6:00 AM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 26 2008

NMZ001>021-026-271200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING
WINDS IS POSSIBLE ACROSS THE EASTERN PLAINS THIS AFTERNOON AND
EARLY THIS EVENING. IN ADDITION...GUSTY MICROBURST WINDS OF 40 TO
50 MPH COULD OCCUR NEAR THUNDERSTORMS IN WESTERN AND CENTRAL AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISE FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING ACROSS THE NORTHEAST PLAINS DUE TO A SURFACE FRONT. SATURDAY
AFTERNOON AND EVENING THE SLIGHT RISK FOR SEVERE THUNDERSTORMS COULD
BECOME MORE WIDESPREAD ACROSS NORTHEAST AND EAST CENTRAL NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT LARGE HAIL AND DAMAGING WINDS.

In the hours before

Special weather statement, Jun 26, 2:43 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
243 PM MDT THU JUN 26 2008

NMZ018-262115-
DE BACA COUNTY-
243 PM MDT THU JUN 26 2008

...STRONG THUNDERSTORM MOVING EAST JUST SOUTH OF FORT SUMNER...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTH OF FORT SUMNER.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE TAIBAN.

07
Special weather statement, Jun 26, 3:52 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MDT THU JUN 26 2008

NMZ020-021-262230-
CURRY COUNTY-ROOSEVELT COUNTY-
352 PM MDT THU JUN 26 2008

...STRONG THUNDERSTORMS MOVING EAST ACROSS NORTHERN ROOSEVELT AND
SOUTHERN CURRY COUNTIES...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 15
MILES SOUTHEAST OF TOLAR TO PORTALES. MOVEMENT WAS NORTHEAST AT 13
MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANNON AFB...CLOVIS...
PORTALES  AND FLOYD.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

07

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:33 PM MDTSevere Thunderstorm WarningABQRoosevelt57 min
Jun 26, 4:45 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt45 min
Jun 26, 4:58 PM MDTTornado WarningABQRoosevelt32 min
Jun 26, 5:30 PM MDTSevere Thunderstorm WarningABQRoosevelt45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.